PDA

View Full Version : Question for the week (Jul 8th 2014)



admin
Wed 6th August '14, 6:29pm
An 82-year-old man with type 2 diabetes is brought to the emergency department for mental status changes and diarrhea. For the past 5 days, he has had watery diarrhea with six to eight bowel movements per day. He resides in an assisted living facility and was initially determined to be alert and oriented. Recently, however, the staff at the facility noticed that he was confused. On review of his medications, it was discovered that he had not taken his insulin for the past 2 to 3 days.


On examination, he is afebrile and has a blood pressure of 96/70 mm Hg and a heart rate of 94 beats per minute.


Laboratory testing yields the following results:





Patient value
Reference range


Sodium (mEq/liter)
150
136-145


Potassium (mEq/liter)
5.1
3.5-5.0


Random glucose (mg/dL)
1100
<140


Creatinine (mg/dL)
2.8
0.8-1.3


Blood urea nitrogen (mg/dL)
42
10-20


Plasma osmolality (mOsm/kg serum water)
375
285-295







Which one of the following sets of electrolyte changes is most likely to occur after intravenous insulin is administered?




»
A decrease in the serum sodium level and an increase in the serum potassium level (https://kc149.infusionsoft.com/app/linkClick/6610/887095c38ce6678e/254814/6024510b657aaaae)


»
An increase in the serum sodium and potassium levels (https://kc149.infusionsoft.com/app/linkClick/6612/e8b6788ddb3c47f5/254814/6024510b657aaaae)


»
An increase in the serum sodium level and a decrease in the serum potassium level (https://kc149.infusionsoft.com/app/linkClick/6614/68a5a8df23f7a5ce/254814/6024510b657aaaae)


»
No change in the serum sodium level and an increase in the serum potassium level (https://kc149.infusionsoft.com/app/linkClick/6616/075487d247c0e4fd/254814/6024510b657aaaae)


»
A decrease in the serum sodium and potassium levels (https://kc149.infusionsoft.com/app/linkClick/6618/2d2af4d05d4264e9/254814/6024510b657aaaae)